- Scanned Archives 1989 - 2007
- Donate to Us
- Contact Us
Cutaneous Drug Reactions in a Tertiary Government Hospital in the Philippines 2009-2011
Carmela Augusta F. Dayrit, Clarita C. Maaño and Michael Lawrenz F. Co
Section of Dermatology, Department of Medicine, College of Medicine and
Philippine General Hospital, University of the Philippines Manila
Objectives. To determine the frequency of Cutaneous Drug Reactions (CDRs), their associated drugs, and morphological presentations in the Philippine General Hospital (PGH) from 2009 to 2011 and to identify new or uncommon drugs causing CDRs.
Methods. This is a 3-year retrospective record review. The Naranjo algorithm was used to score drug casuality.
Results. One hundred and forty-three (143) patient records were retrieved, with 218 associated drugs identified. The most common drug classes were antibiotics (29%), anti-tuberculosis medication (17%), and NSAIDs (9%). The most common drugs were isoniazid, rifampicin, pyrazinamide, ethambutol (HRZE) combination drug (9%); amoxicillin (6%); and contrimoxazole (5%). A morbiliform reaction (49%) was the most common morphological presentation. There were several identified drugs, including anti-fungals and beta-blockers, which caused a single drug reaction but had a sufficient Naranjo score to warrant inclusion.
Conclusions. The most common drug classes, drugs, and cutaneous morphological presentations found in this study are similar to those seen in existing literature. However, there were several drugs identified causing single drug reactions. This may reflect the need for improved documentation, diagnosis, and follow-up of CDR cases in the PGH.
Key Words: drug reaction, adverse drug reaction, Naranjo Score, Philippines